North Dakota, 2011

Hail in North Dakota, June 14, 2011

June 14, 2011 · NWS BIS · 2 events in 1 county or zone

Isolated thunderstorms developed in the early morning hours of June 14 and moved north northeast. They were marginally severe with a maximum of one inch hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Isolated thunderstorms developed in the early morning hours of June 14 and moved north northeast. They were marginally severe with a maximum of one inch hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 14, 5:05 AM MST, 50 minutes earlier.

Area forecast discussion, Jun 14, 5:05 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
705 AM CDT TUE JUN 14 2011

.UPDATE...
UPDATED FOR PATCHY DENSE FOG FAR EAST.

&&

.DISCUSSION...
AN AREA OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED IN WAA
ZONE ACROSS SOUTH CENTRAL FORECAST AREA...CO-LOCATED WITH 200 J/KG
CAPE IN THE HAIL GROWTH ZONE. THE SOUTHERNMOST STORM INTENSIFIED
ENOUGH TO WARRANT A SEVERE THUNDERSTORM WARNING. NOT EXPECTING
ANYTHING MORE THAN AN ISOLATED HAIL THREAT THIS MORNING. LOCALIZED
HEAVY RAIN WILL BE BIGGER THREAT...IN PARTICULAR AREAS TO THE WEST
OF BISMARCK/MANDAN THAT RECEIVED HEAVY RAIN RECENTLY. WILL BE
MONITORING CLOSELY. AN AREAL FLOOD WARNING IS ALREADY IN EFFECT
FOR THAT AREA UNTIL 18Z TODAY AND MAY HAVE TO BE EXTENDED. WILL
ALSO CLOSELY MONITOR HEAVY RAIN THREAT TO THE NORTH OVER THE
MISSOURI/SOURIS BASINS. THE EASTERN HALF OF THE FORECAST AREA IS
FAVORED FOR STRONG TO MARGINALLY SEVERE HAILERS THIS AFTERNOON
EVENING. SHEAR PROFILES ARE WEAK...AND SHOULD PRECLUDE WIDESPREAD
SEVERE WEATHER.

&&

.AVIATION...
NEAR TERM AMENDMENTS WILL BE LIKELY THIS MORNING WITH RAPIDLY
CHANGING WEATHER...INCLUDE PERIODS OF DENSE FOG AT KJMS...AND
THUNDERSTORM THREAT AT KDIK/KBIS. STORMS EXPECTED TO INCREASE IN
COVERAGE THIS AFTERNOON...WITH BEST CHANCE OF STRONG STORMS AT
KMOT/KBIS/KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KINNEY
Hazardous weather outlook, Jun 14, 3:59 AM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
559 AM CDT TUE JUN 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
559 AM CDT TUE JUN 14 2011 /459 AM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME AREAS MAY
RECEIVE HEAVY RAINFALL...AND THIS MAY AGGRAVATE CURRENT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THE REST OF THE WEEK...THROUGH
THE WEEKEND...INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 14, 3:37 AM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
537 AM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND GST     7 NNW CARSON            46.51N 101.60W
06/12/2011  E60.00 MPH       GRANT              ND   LAW ENFORCEMENT

            REPORTED BY COUNTY SHERIFF

&&

RK
Special weather statement, Jun 14, 4:30 AM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
630 AM CDT TUE JUN 14 2011

NDZ042-141230-
GRANT-
530 AM MDT TUE JUN 14 2011

...STRONG STORM IN GRANT COUNTY...

AT 527 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL GRANT COUNTY...MOVING NORTHEAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LEITH AND HEIL BY 540 AM MDT...
  CARSON BY 555 AM MDT...
  LARK BY 610 AM MDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING
Special weather statement, Jun 14, 4:52 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 AM CDT TUE JUN 14 2011

NDZ033-034-041-042-141245-
GRANT-HETTINGER-MORTON-STARK-
652 AM CDT TUE JUN 14 2011

...SPECIAL WEATHER STATEMENT...

AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER EXTREME NORTHWESTERN GRANT AND
EXTREME SOUTHEASTERN STARK COUNTIES...MOVING NORTHEAST AT 20 MPH.
THE STORMS WERE MOVING INTO WESTERN MORTON COUNTY...AND WILL AFFECT
INTERSTATE 94 BETWEEN RICHARDTON AND NEW SALEM THROUGH 8 AM CDT OR 7
AM MDT.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THE THUNDERSTORMS WILL BE NEAR...
  HEART BUTTE DAM AND LAKE TSCHIDA BY 600 AM MDT...
  GLEN ULLIN BY 730 AM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING

The radar

The Bismarck radar (KBIS), 73 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
June 14, 5:55 AM MST to 5:58 AM MST
Where
Grant County, Carson
Measured
1 in hail
Reported by
Public
Coordinates
46.420, -101.570

Hail, Grant

When
June 14, 6:13 AM MST to 6:15 AM MST
Where
Grant County, 6 mi S of Raleigh
Measured
1 in hail
Reported by
Mesonet
Coordinates
46.283, -101.300

Prairie Learning Center staff reported this hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336511, 336512.